Alert archive / Louisiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 178, NWS Jackson, MS

June 3, 20244 parishes in Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2024, 8:51 PM CDT for 4 parishes in Louisiana. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2024, 8:51 PM CDT (01:51 UTC)
Expired
Jun 3, 2024, 10:00 PM CDT
In force
69 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Catahoula Parish, LA, Concordia Parish, LA, Madison Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 6:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:02 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 3, 8:02 PM CDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
802 PM CDT Mon Jun 3 2024

...New MESOSCALE UPDATE, AVIATION...

.MESOSCALE UPDATE...
Issued at 754 PM CDT Mon Jun 3 2024

The anticipated squall line is blowing into far northwestern
portions of our forecast area at the present time - moving into
northeast Louisiana, far southeast Arkansas, and northwestern
portions of Mississippi. Westerly deep-layer wind shear and the
availability of moist unstable air ahead of this line of storms
should see it continue south and east over the next few hours. The
greatest instability is located along the southern flank of the
system, and it's anticipated that the portions moving south or
southeast will have the greatest damaging wind threat. Some hail
has been observed with isolated storms that popped up ahead of the
line, but generally the wind and heavy rain will be the main
concerns into this evening. Isolated showers and storms continue
elsewhere in the forecast area, but activity remains mostly below
severe thresholds and is diminishing in coverage. /NF/

&&

.DISCUSSION...
Issued at 342 PM CDT Mon Jun 3 2024

Through Tuesday: The primary focus this evening will be on an MCS
approaching from the northwest. Extrapolation brings this system
through western portions of the area this evening, but it's still
a bit questionable how a less unstable environment over southern
AR/northern LA might affect the integrity of the system. Assuming
the system maintains its intensity, we are keeping the threat for
severe weather going for the western half of the area, with the
primary concern being for damaging wind gusts. Thereafter, it is
likely the system will dissipate quickly should it reach eastern
MS.

Going into Tuesday, we will be monitoring for the next potential
MCS as active westerlies remain over the region. Much of the
guidance shows such a system may be more likely earlier in the
day, and as has been the case, damaging wind gusts will continue
to be the primary concern.  /EC/

Tuesday night through Sunday night: the extended forecast remains
on track as an unsettled weather pattern continues through the
mid-week with shortwave disturbances and an approaching frontal
boundary moving through the area. Post frontal passage will bring
a brief drying period Friday through Sunday, but then rain
chances will return by Sunday afternoon through the end of the
period as guidance shows the aforementioned frontal boundary
lifting northward from the Gulf coast. Seasonable temperatures
are expected throughout the extended period with highs in the
upper 80s/lower 90s and lows in the upper 60s to lower 70s.

An active weather pattern is expected to continue Tuesday evening as
upper-level westerly/northwesterly flow pushes shortwave
disturbances from the central Plains through the region. With a
moist airmass, decent instability parameters, and bulk shear in
place, some organized convection will be possible but severe weather
is uncertain. Isolated showers and thunderstorms will be possible
along/north of HWY 82 and eastern MS before spreading areawide
Wednesday.

A low pressure center near Lake Superior is expected to progress
towards the Atlantic Northeast, pushing an associated cold front
towards the southeast region Thursday. As a result,
shower/thunderstorm chances will continue. We will continue to
monitor any chances for severe weather with this system. Post
frontal passage is expected to bring quiet and slightly lower
dewpoints to the area to begin the weekend as a surface ridge
shift eastward. The aforementioned frontal system is expected to
stall near the Gulf coast and lift northward, resulting in rain
chances returning on Sunday afternoon and remaining until the end
of the period. /SW/

&&

.AVIATION...
(00Z TAFS)
Issued at 754 PM CDT Mon Jun 3 2024

Main risk for aviation during the TAF period will be TSRA and the
potential for variable conditions near any storms. A line of
storms moving southeast across the forecast area through at least
08Z Tuesday could bring severe wind gusts, variable ceilings, and
reduced visibility with heavy rainfall. Some threat for low
stratus and MVFR ceilings will build in as rainfall threat
diminishes, and then scattered SHRA or TSRA will be possible again
after 18Z Tuesday. Confidence in timing or location for any storms
during that time frame were too low to mention in the TAFs at this
time. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  89  73  89 /  50  40  20  50
Meridian      69  89  71  91 /  40  60  30  40
Vicksburg     72  89  73  89 /  70  40  20  50
Hattiesburg   72  91  73  92 /  50  40  20  30
Natchez       72  89  73  89 /  40  40  20  40
Greenville    72  88  73  87 /  80  40  20  60
Greenwood     71  88  73  87 /  70  50  30  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/SW/NF

In the hours before

Special weather statement, Jun 3, 5:52 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Mon Jun 3 2024

MSZ049-055-056-032315-
Smith MS-Rankin MS-Simpson MS-
552 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND CENTRAL SMITH COUNTIES THROUGH 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mendenhall, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Martinville around 555 PM CDT.
  Cato around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3196 9008 3220 8992 3200 8939 3179 8955
      3178 8960
TIME...MOT...LOC 2251Z 213DEG 16KT 3195 8983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NF
Special weather statement, Jun 3, 7:01 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
701 PM CDT Mon Jun 3 2024

MSZ048-053-054-040030-
Copiah MS-Hinds MS-Claiborne MS-
701 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAIBORNE...
SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES THROUGH 730 PM
CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 17 miles west of Crystal Springs, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Utica around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.

&&

LAT...LON 3202 9091 3215 9081 3215 9079 3216 9077
      3218 9079 3220 9075 3221 9075 3204 9041
      3184 9059
TIME...MOT...LOC 0001Z 209DEG 15KT 3204 9066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 7:32 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
732 PM CDT Mon Jun 3 2024

MSZ047-048-053-040100-
Warren MS-Hinds MS-Claiborne MS-
732 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARREN...
NORTHEASTERN CLAIBORNE AND SOUTHWESTERN HINDS COUNTIES THROUGH 800 PM
CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reganton, or 14 miles southeast of Vicksburg, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Newman around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.

&&

LAT...LON 3229 9082 3219 9055 3205 9066 3205 9072
      3203 9072 3212 9089
TIME...MOT...LOC 0032Z 204DEG 12KT 3216 9072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 7:52 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
752 PM CDT Mon Jun 3 2024

ARZ075-MSZ018-034-040145-
Chicot AR-Washington MS-Bolivar MS-
752 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND BOLIVAR COUNTIES THROUGH 845 PM CDT...

At 751 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Merrisach Lake to near
McGehee to 7 miles north of Montrose. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Dermott around 755 PM CDT.
  Mcmillan Corner around 805 PM CDT.
  Lake Village and Rosedale around 810 PM CDT.
  Gunnison and Scott around 815 PM CDT.
  Benoit, Winterville around 820 PM CDT.
  Greenville and Deeson around 825 PM CDT.
  Metcalfe and Pace around 830 PM CDT.
  Duncan around 835 PM CDT.

Other locations impacted by these storms include Halley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Arkansas...and northwestern Mississippi.

&&

LAT...LON 3412 9066 3363 9079 3321 9105 3329 9146
      3356 9145 3352 9125 3360 9113 3370 9122
      3368 9103 3373 9115 3378 9113 3378 9099
      3385 9107 3393 9101 3397 9109 3396 9097
      3402 9099 3409 9087 3412 9095
TIME...MOT...LOC 0051Z 274DEG 29KT 3412 9123 3367 9136 3340 9153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 8:21 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 PM CDT Mon Jun 3 2024

MSZ040>042-047-040145-
Sharkey MS-Warren MS-Yazoo MS-Issaquena MS-
821 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO...SOUTHEASTERN ISSAQUENA AND SOUTHEASTERN SHARKEY
COUNTIES THROUGH 845 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redwood, or 14 miles north of Vicksburg, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Valley Park around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Louisiana...and central and west central Mississippi.

&&

LAT...LON 3240 9080 3250 9099 3275 9076 3261 9054
TIME...MOT...LOC 0120Z 218DEG 24KT 3254 9080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 8:23 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
823 PM CDT Mon Jun 3 2024

MSZ042-040200-
Yazoo MS-
823 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YAZOO COUNTY THROUGH 900
PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tinsley, or near Yazoo City, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Yazoo City around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Mississippi.

&&

LAT...LON 3289 9024 3269 9032 3275 9051 3292 9052
      3292 9049
TIME...MOT...LOC 0123Z 190DEG 16KT 3279 9041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:01 PM CDTSpecial Weather StatementJANClaiborne29 min
Jun 3, 7:32 PM CDTSpecial Weather StatementJANWarren28 min
Jun 3, 7:52 PM CDTSpecial Weather StatementJANBolivar53 min
Jun 3, 8:21 PM CDTSpecial Weather StatementJANWarren24 min
Jun 3, 8:23 PM CDTSpecial Weather StatementJANYazoo37 min
Jun 3, 8:40 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Sunflower, Washington80 min
Jun 3, 8:58 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo77 min
Jun 3, 9:03 PM CDTSpecial Weather StatementJANHolmes27 min
Jun 3, 9:05 PM CDTSpecial Weather StatementJANMadison25 min
Jun 3, 9:12 PM CDTSpecial Weather StatementJANLeflore, Sunflower33 min
Jun 3, 9:29 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo76 min
Jun 3, 9:33 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson, Warren72 min
Jun 3, 9:54 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin81 min
Jun 3, 10:01 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson41 min
Jun 3, 10:05 PM CDTSevere Thunderstorm WarningJANCopiah70 min
Jun 3, 10:46 PM CDTSevere Thunderstorm Warning Considerable damage threatJANLeake, Rankin, Scott, Simpson, Smith74 min
Jun 3, 10:50 PM CDTSpecial Weather StatementJANFranklin, Lincoln25 min
Jun 3, 11:34 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton31 min
Jun 4, 12:02 AM CDTSpecial Weather StatementJANCovington, Jasper, Smith43 min
Jun 4, 12:38 AM CDTSpecial Weather StatementJANClarke, Jones52 min
Jun 4, 12:40 AM CDTSpecial Weather StatementJANAdams50 min
Jun 4, 2:38 PM CDTSpecial Weather StatementJANAdams, Claiborne, Jefferson, Warren67 min
Jun 4, 3:12 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Franklin, Jefferson63 min
Jun 4, 3:57 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren63 min
Jun 4, 4:04 PM CDTSpecial Weather StatementJANYazoo41 min
Jun 4, 4:08 PM CDTSpecial Weather StatementJANSimpson52 min
Jun 4, 4:17 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson58 min
Jun 4, 4:33 PM CDTSpecial Weather StatementJANLincoln57 min
Jun 4, 4:43 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin62 min
Jun 4, 4:46 PM CDTSevere Thunderstorm WarningJANFranklin, Lawrence, Lincoln59 min
Jun 4, 5:32 PM CDTSevere Thunderstorm Warning Considerable damage threatJANAttala, Leake, Madison, Scott58 min
Jun 4, 5:40 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Simpson, Smith65 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Jones, Lamar, Lawrence, Marion63 min
Jun 4, 6:31 PM CDTSpecial Weather StatementJANAttala, Leake, Neshoba, Winston44 min
Jun 4, 6:39 PM CDTRiver Flood WarningJANHinds, Warren6 days
Jun 4, 6:41 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar64 min
Jun 4, 6:46 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Smith59 min
Jun 3, 7:08 PM CDTSevere Thunderstorm WarningJANMorehouse82 min
Jun 3, 7:54 PM CDTSevere Thunderstorm WarningJANMorehouse66 min
Jun 3, 8:11 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll64 min
Jun 3, 8:19 PM CDTSevere Thunderstorm WarningJANFranklin, Richland71 min
Jun 4, 12:18 AM CDTSpecial Weather StatementJANCatahoula, Concordia27 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.